Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 122, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Aug 24, 2008, 1:09 AM CDT for Russell County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2008, 1:09 AM CDT (06:09 UTC)
- Expired
- Aug 24, 2008, 1:30 AM CDT
- In force
- 21 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Russell County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 7:40 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 516 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 429 m²/s²
- 0-3 km storm-relative helicity
- 423 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 240609
TORBMX
ALC113-240630-
/O.NEW.KBMX.TO.W.0122.080824T0609Z-080824T0630Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 AM CDT SUN AUG 24 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA...
* UNTIL 130 AM CDT
* AT 108 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES SOUTHEAST
OF RUTHERFORD...OR 13 MILES NORTH OF GEORGETOWN...MOVING NORTHWEST
AROUND 25 MPH.
* THE TORNADO WILL BE NEAR...
HATCHECHUBBE AND RUTHERFORD BY 130 AM CDT...
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY MORNING FOR
SOUTHEASTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3215 8526 3215 8533 3228 8543 3240 8520
3210 8502 3207 8505 3208 8512 3207 8513
3207 8519
TIME...MOT...LOC 0608Z 150DEG 21KT 3209 8515
$$
JONES/90What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 23, 11:55 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 23, 11:55 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1155 PM CDT SAT AUG 23 2008 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... RAIN CONTINUES TO MOVE IN FROM THE EAST THIS AFTERNOON AS TROPICAL STORM FAY MAKES ITS WAY WESTWARD. THE HEAVIER RAIN BANDS ARE NOW BEGINNING TO MOVE IN ALONG THE SOUTHEAST PORTIONS OF THE FORECAST AREA. THESE BANDS WILL PRODUCE VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME. MINOR FLOODING COULD BE A PROBLEM. PLEASE TAKE A LOOK AT OUR HWO PRODUCT FOR A MORE DETAILED INFORMATION ON THE EXPECTED THREATS. THE FORECAST OVER THE NEXT SEVERAL DAYS WILL DEPEND OF COURSE ON FAYS TRACK. THE LATEST COMPUTER MODELS SHOW THAT FAY WILL EVENTUALLY BEGIN TO MOVE TO THE NORTHEAST. THE BIG QUESTION MARK IS WHEN THIS CHANGE IN THE TRACK WILL OCCUR. THE GFS AND ECMWF HAVE VERY SIMILAR TRACKS AS THEY MOVE THE SYSTEM OUT BY LATE WEDNESDAY. HOWEVER...THE NAM IS MUCH SLOWER IN MOVING THE SYSTEM OUT AND THUS IT PREDICTS HEAVIER AMOUNTS FOR THE AREA. FOR NOW...WILL KEEP THE FORECAST CLOSELY MATCHED WITH HPC QPF GUIDANCE WHICH WILL BRING BETWEEN 1 TO 11 INCHES THROUGH SUNDAY NIGHT WITH AN ADDITIONAL 5 INCHES THROUGH TUESDAY. PLEASE STAY TUNED FOR ADDITIONAL UPDATES AS THIS FORECAST CONDITIONS CAN QUICKLY CHANGE. THINGS SHOULD HOPEFULLY BEGIN TO GO BACK TO NORMAL TOWARDS THE END OF NEXT WEEK. ONCE FAY EXITS THE FORECAST AREA...EXPECT TEMPERATURES TO RETURN BACK TO NORMAL. 10/ARM && .AVIATION...00Z DISCUSSION. VFR TO MVFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS AS THE REMNANTS OF FAY TRACK WEST ACROSS SOUTHERN ALABAMA. VISIBILITY WILL BE AS LOW AS 1 MILE AT TIMES IN ASSOCIATION WITH SOME OF THE HEAVIER SHOWERS. WINDS WILL BE GENERALLY FROM THE NORTHEAST SUSTAINED BETWEEN 10 AND 20 KNOTS WITH GUSTS AS HIGH AS 30 KNOTS POSSIBLE. RAINFALL MAY END TEMPORARILY LATE TONIGHT INTO EARLY TOMORROW BUT IS EXPECTED TO RETURN BY MIDDAY AND PERSIST INTO THE EVENING HOURS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 80 69 82 71 / 60 80 50 90 60 ANNISTON 73 81 71 82 70 / 60 90 50 90 60 BIRMINGHAM 70 80 71 82 70 / 70 90 50 90 60 TUSCALOOSA 71 80 72 82 70 / 90 100 70 90 60 CALERA 70 80 71 82 70 / 90 90 60 90 60 AUBURN 71 80 72 82 70 / 100 90 50 80 60 MONTGOMERY 72 80 72 83 73 / 100 90 70 90 60 TROY 71 80 71 84 72 / 100 80 70 80 60 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY IN EFFECT THROUGH 7 AM SUNDAY FOR THE FOLLOWING COUNTIES...BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-PICKENS- TUSCALOOSA- JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH- SUMTER-GREENE- HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS- MARENGO-DALLAS- AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK- LEE-RUSSELL-PIKE- BARBOUR. FLASH FLOOD WATCH IN EFFECT THROUGH 7 PM SUNDAY FOR THE FOLLOWING COUNTIES...SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS- MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY- MACON-BULLOCK- LEE-RUSSELL-PIKE-BARBOUR. &&
Hazardous weather outlook, Aug 23, 8:24 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 824 PM CDT SAT AUG 23 2008 ALZ011>015-017>050-241130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 824 PM CDT SAT AUG 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. WIND GUSTS WILL REACH 25 TO 35 MPH FOR AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 59 THROUGH TONIGHT. FOR AREAS NEAR AND SOUTH OF THE U.S. 80 AND INTERSTATE 85 CORRIDOR...WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED. AREA MARINE INTERESTS SHOULD EXERCISE EXTREME CAUTION WHEN VENTURING OUT INTO THE OPEN WATERWAYS. HIGH PROFILE VEHICLES...ESPECIALLY TRAVELING NORTH TO SOUTH...SHOULD BE ESPECIALLY ALERT TO THESE CROSS WINDS. DUE TO THE STRESS ON TREES FROM THE RECENT DROUGHT...TREE LIMBS MAY BE MORE SUSCEPTIBLE TO BREAKING UNDER THESE CONDITIONS. RAIN WILL BE VERY HEAVY AT TIMES THROUGH TONIGHT FOR AREAS GENERALLY SOUTH OF A LINE FROM EUTAW...TO CENTREVILLE...TO LAFAYETTE. CONVECTIVE BANDS FROM TROPICAL STORM FAY WILL CONTINUE ROTATING ACROSS THE AREA. BE PREPARED TO TAKE QUICK ACTION IF WARNINGS ARE ISSUED. ISOLATED TORNADOES MAY BE POSSIBLE ACROSS A LARGE PART OF CENTRAL ALABAMA THROUGH TONIGHT. STAY TUNED FOR FURTHER INFORMATION DURING THIS PERIOD AS WATCHES OR WARNINGS MAY BECOME NECESSARY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. IN REGARDS TO THE RAINFALL...EXPECT TOTAL RAINFALL AMOUNTS BY SUNDAY NIGHT TO BE ANYWHERE FROM 3 TO 11 INCHES...WITH LOCALIZED HIGHER AMOUNTS. THE HEAVIEST RAIN WILL OCCUR ALONG AND SOUTH OF A LINE FROM LIVINGSTON...TO MONTGOMERY...TO HURTSBORO. THE POTENTIAL FOR HEAVY RAINFALL EXIST MONDAY AND TUESDAY UNTIL THE CIRCULATION ASSOCIATED WITH FAY EXITS THE AREA. SOME UNCERTAINTY DOES EXIST WITH PLACEMENT OF THE HIGHEST RAIN AMOUNTS...BUT AN ADDITIONAL 5 TO 10 INCHES MAY BE POSSIBLE ALONG THE INTERSTATE 20 CORRIDOR. THIS RAIN FALL WILL TRANSLATE INTO POTENTIAL RIVER FLOODING BY THE WEDNESDAY THROUGH FRIDAY TIME FRAME. ISOLATED TORNADOES WILL AGAIN BE POSSIBLE ON SUNDAY ACROSS A LARGE PART OF CENTRAL ALABAMA...ON THE EAST SIDE OF FAYS PATH. FOR MORE INFORMATION...CONSULT THE LATEST GUIDANCE AND INFORMATION FROM THE NATIONAL HURRICANE CENTER CONCERNING THE POSSIBLE EFFECTS FROM FAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY THROUGH SUNDAY. 03
In the hours before
Local storm report, Aug 23, 7:13 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TROPICAL STORM HAYNEVILLE 32.18N 86.58W
08/23/2008 LOWNDES AL EMERGENCY MNGR
TREES AND POWERLINES DOWN ACROSS THE SOUTHERN AND CENTRAL
PORTIONS OF THE COUNTY INCLUDING COLLIRENE AND
HAYNEVILLE.
&&
JSIRMONLocal storm report, Aug 23, 7:17 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TROPICAL STORM 3 S PARKMANVILLE 32.34N 85.17W
08/23/2008 RUSSELL AL EMERGENCY MNGR
TREE ON TRAILER IN SEALE
&&
JSIRMONLocal storm report, Aug 23, 7:19 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
719 PM CDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TROPICAL STORM 1 S FORT MITCHELL 32.33N 85.02W
08/23/2008 RUSSELL AL EMERGENCY MNGR
TREE ON HOME IN OSWICHEE...PEOPLE TRAPPED.
&&
JSIRMONLocal storm report, Aug 23, 7:20 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TROPICAL STORM CRAWFORD 32.46N 85.19W
08/23/2008 RUSSELL AL EMERGENCY MNGR
TREE ON HOME AT HWY 80 AND LYNN ROAD.
&&
JSIRMONLocal storm report, Aug 23, 9:58 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
958 PM CDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TROPICAL STORM 2 SSE CUBA 32.41N 88.36W
08/23/2008 SUMTER AL FIRE DEPT/RESCUE
COUPLE OF TREES DOWN ALONG COUNTY ROAD 10 SOUTH OF
SUMTER.
&&
JSIRMONLocal storm report, Aug 24, 12:34 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1234 AM CDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TROPICAL STORM SELMA 32.42N 87.02W
08/23/2008 DALLAS AL EMERGENCY MNGR
NUMEROUS TREES REPORTED DOWN ACROSS THE COUNTY.
&&
JSIRMONThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:51 PM CDT | Areal Flood Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 15 more | 6 hr |
| Aug 23, 10:51 PM CDT | River Flood Warning | BMX | Sumter | 35 hr |
| Aug 24, 1:20 AM CDT | Tornado Warning | BMX | Lee, Macon, Russell | 25 min |
| Aug 24, 1:29 AM CDT | Tornado Warning | BMX | Lee, Macon, Russell | 31 min |
| Aug 24, 1:46 AM CDT | Tornado Warning | BMX | Lee, Macon, Tallapoosa | 29 min |
| Aug 24, 2:25 AM CDT | Tornado Warning | BMX | Barbour, Bullock | 35 min |
| Aug 24, 3:22 AM CDT | Tornado Warning | BMX | Chambers, Lee | 23 min |
| Aug 24, 3:58 AM CDT | Tornado Warning | BMX | Russell | 17 min |
| Aug 24, 8:12 AM CDT | Tornado Warning | BMX | Coosa, Elmore, Tallapoosa | 33 min |
| Aug 24, 8:26 AM CDT | Tornado Warning | BMX | Coosa, Elmore, Macon, Tallapoosa | 34 min |
| Aug 24, 11:15 AM CDT | Tornado Warning | BMX | Bullock, Macon | 30 min |
| Aug 24, 11:40 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 7 hr |
| Aug 24, 12:11 PM CDT | Tornado Warning | BMX | Macon, Tallapoosa | 34 min |
| Aug 24, 1:36 PM CDT | Tornado Warning | BMX | Autauga, Chilton, Elmore | 24 min |
| Aug 24, 1:57 PM CDT | Tornado Warning | BMX | Autauga, Chilton, Coosa, Elmore | 33 min |
| Aug 24, 2:00 PM CDT | Tornado Warning | BMX | Elmore | 30 min |
| Aug 24, 2:25 PM CDT | Tornado Warning | BMX | Chilton, Coosa | 39 min |
| Aug 24, 2:27 PM CDT | Tornado Warning | BMX | Coosa, Elmore | 33 min |
| Aug 24, 2:53 PM CDT | Tornado Warning | BMX | Autauga, Chilton | 20 min |
| Aug 24, 3:13 PM CDT | Tornado Warning | BMX | Fayette, Tuscaloosa | 32 min |
| Aug 24, 3:24 PM CDT | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 43 hr |
| Aug 24, 4:02 PM CDT | Tornado Warning | BMX | Fayette, Lamar | 28 min |
| Aug 24, 4:58 PM CDT | Tornado Warning | BMX | Jefferson, Walker | 32 min |
| Aug 24, 6:07 PM CDT | Tornado Warning | BMX | Autauga | 23 min |
| Aug 24, 6:49 PM CDT | Tornado Warning | BMX | Winston | 26 min |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.